Alert archive / Iowa / Winter Storm Warnings in 2006

Winter Storm Warning 6, NWS Des Moines, IA

December 31, 20067 counties in Iowa

NWS Des Moines, IA issued this winter storm warning at Dec 31, 2006, 11:33 AM CST for 7 counties in Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2006, 11:33 AM CST (17:33 UTC)
Expired
Dec 31, 2006, 8:00 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 311733
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CST SUN DEC 31 2006

.LOW PRESSURE OVER NORTHWEST MISSOURI THIS MORNING WILL TRACK
NORTHEAST ACROSS IOWA THIS AFTERNOON AND EVENING. BY LATE THIS 
AFTERNOON IT WILL BE NEAR DUBUQUE...AND TRACK INTO SOUTHERN
WISCONSIN THIS EVENING. SNOW...HEAVY AT TIMES...CAN BE EXPECTED
TO THE WEST OF THE TRACK THIS AFTERNOON AND THIS EVENING. 

IAZ004-015-023-033-034-044-045-010145-
/O.UPG.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/
/O.NEW.KDMX.WS.W.0006.061231T1733Z-070101T0200Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL
1133 AM CST SUN DEC 31 2006

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING.
THE SNOW ADVISORY IS NO LONGER IN EFFECT. 

SNOW WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS WITH WINDS INCREASING FROM THE NORTH TO 15 TO 30 MPH THIS
AFTERNOON CAUSING BLOWING SNOW AND REDUCED VISIBILITY. AN ACCUMULATION
OF 6 TO 8 INCHES IS EXPECTED IN THE WARNING AREA BEFORE THE SNOW
TAPERS OFF TO FLURRIES LATER THIS EVENING. IN ADDITION THE
VISIBILITY MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES
THIS AFTERNOON AND EARLY EVENING. 

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$

IAZ006-024-035-046-057-058-070-071-081-092-010145-
/O.EXA.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/
WINNEBAGO-HUMBOLDT-WEBSTER-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-
ADAMS-TAYLOR-
INCLUDING THE CITIES OF...FOREST CITY...HUMBOLDT...FORT DODGE...
JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...
CORNING...BEDFORD
1133 AM CST SUN DEC 31 2006

...SNOW ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. 

RAIN AND SNOW WILL CHANGE OVER TO ALL SNOW THIS AFTERNOON AS OUR
WINDS SWING AROUND TO THE NORTHWEST. SNOW WILL CONTINUE THIS
AFTERNOON INTO THE EARLY EVENING BEFORE TAPERING OFF TO FLURRIES.
AN ACCUMULATION OF 2 TO 4 INCHES IS EXPECTED WITH A FEW LOCATIONS
RECEIVING UP TO 5 INCHES. IN ADDITION THE VISIBILITY MAY BE
REDUCED TO UNDER ONE MILE AT TIMES THIS AFTERNOON AND EARLY
EVENING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IAZ005-010145-
/O.CON.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/
KOSSUTH-
INCLUDING THE CITY OF...ALGONA
1133 AM CST SUN DEC 31 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. 

SNOW WILL CONTINUE THIS AFTERNOON INTO THE EARLY EVENING BEFORE
TAPERING OFF TO FLURRIES. AN ACCUMULATION OF 3 TO 4 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

REV
1 follow-up statement
000 
WWUS43 KDMX 312249
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CST SUN DEC 31 2006

.LOW PRESSURE MOVED FROM SOUTHWEST TO NORTHEAST ACROSS IOWA THIS
AFTERNOON AND WAS LOCATED OVER SOUTHWEST WISCONSIN THIS EVENING.
NORTH AND WEST OF THIS TRACK MODERATE TO HEAVY WIND BLOWN SNOW
FELL...AND CONTINUES TO FALL...MAKING TRAVEL HAZARDOUS.

IAZ004-015-023-033-034-044-045-010200-
/O.CON.KDMX.WS.W.0006.000000T0000Z-070101T0200Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL
449 PM CST SUN DEC 31 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

A BAND OF MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS WESTERN IOWA
EARLY THIS EVENING. THE SYSTEM WAS BEGINNING TO MAKE EASTWARD
PROGRESS HOWEVER SO THE SNOW SHOULD DIMINISH OR END ALTOGETHER
BETWEEN 500 PM AND 800 PM. HOWEVER IN THE MEAN TIME...SNOW MAY
STILL ACCUMUATE AT A HALF INCH TO AN INCH PER HOUR. TOTAL SNOWFALL
AMOUNTS FROM 5 TO 8 INCHES ARE ANTICIPATED IN THE WARNING AREA.

THE SNOW WILL BE WIND BLOWN AS WELL WITH NORTHWEST WINDS OF 15 TO
30 MPH PRODUCING BLOWING AND DRIFTING SNOW...ESPECIALLY ON WEST TO
EAST ROADS. VISIBILITIES WILL BE DOWN TO A QUARTER MILE AT TIMES.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE...ESPECIALLY AT NIGHT IN OPEN AREAS.

$$

IAZ005-006-024-035-046-057-058-070-071-081-092-010400-
/O.CON.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/
KOSSUTH-WINNEBAGO-HUMBOLDT-WEBSTER-GREENE-AUDUBON-GUTHRIE-CASS-
ADAIR-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...HUMBOLDT...
FORT DODGE...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC...
GREENFIELD...CORNING...BEDFORD
449 PM CST SUN DEC 31 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

A BAND OF MODERATE TO HEAVY SNOW WILL CONTINUE MOVING THROUGH
CENTRAL IOWA EARLY THIS EVENING. THE SYSTEM WAS BEGINNING TO
INCREASE ITS EASTWARD PROGRESS HOWEVER SO THE SNOW SHOULD
DIMINISH OR END ALTOGETHER BETWEEN 700 PM AND 1000 PM. IN THE
MEAN TIME...SNOW MAY STILL ACCUMUATE UP TO HALF AN INCH PER HOUR.
TOTAL SNOWFALL AMOUNTS FROM 3 TO 5 INCHES ARE ANTICIPATED IN THE
ADVISORY AREA.

THE SNOW WILL BE WIND BLOWN AS WELL WITH NORTHWEST WINDS OF 15 TO
30 MPH PRODUCING BLOWING AND DRIFTING SNOW...ESPECIALLY ON WEST TO
EAST ROADS...WITH VISIBILITIES DOWN TO A HALF MILE AT TIMES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES. USE CAUTION WHILE DRIVING...ESPECIALLY IN
OPEN AREAS.

$$

SMALL

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Dec 31, 3:40 AM CST, 7 hours 53 minutes earlier.

Area forecast discussion, Dec 31, 3:40 AM CST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CST SUN DEC 31 2006

.DISCUSSION...

WATER VAPOR SHOWING SOUTHERN PLAINS LOW QUITE WELL.  IT APPEARS THE
LOW IS LIFTING OUT A LITTLE FASTER THAN THE MODELS HAVE IT PROGGED
BUT THE MODELS STILL ARE WITHING REASON.  AT THE SURFACE THE LOW IS
OVER EXTREME NW MO/SW IA.  THE WARM FRONT EXTENDS EASTWARD INTO
SOUTHEAST MO AND SRN IL WHILE AN OCCLUDED FRONT EXTENDS NORTH INTO
WESTERN MN.  DEF ZONE IS BEGINNING TO  SHOW ITSELF NOW AND LOOKS TO
BE SETTING UP OVER EASTERN NEBRASKA AND SOUTH DAKOTA AND LIFTING
NORTHEAST.  PRECIP TYPE IS A CONCERN BUT SURFACE OBS IN THE DEF ZONE
TELL THE STORY.  FORECAST SOUNDINGS INDICATE SOME PERIOD OF FREEZING
PRECIP BUT THE COLD AIR IS COMING IN PRETTY FAST BEHIND THIS SYSTEM
AND SFC OBS ALL NIGHT LONG HAS SHOWN A BRIEF PERIOD OF LIGHT
FREEZING PRECIP THEN A QUICK CHANGE OVER TO SNOW.  OMA HAD RAIN AT
32 DEGREES FOR SPELL.  THE WHOLE SYSTEM LIFTS NORTHEAST OVER THE
NEXT 18 HOURS OR SO.  I FELT THAT THE NAM HAD A GOOD HANDLE ON
THINGS.  IT ACCURATELY DEPICTED THE HEAVIER WAA/OVERRUNNING PRECIP
COMING UP OVER THE EASTERN PORTION OF THE CWA AND I BELIEVE IT IS
MORE REALISTIC WITH THE DEF ZONE PRECIP.  I STAYED FAIRLY CLOSE TO
THE NAM SOLUTION.  WWD GRAPHIC HAS A 6 TO 8 INCH SWATH PAINTED OVER
THE EXTREME NW PART OF THE CWA BUT IN COLLABORATION WITH NEIGHBORS I
THINK ITS A TAD OVERDONE.  A SNOW ADVISORY WAS POSTED FOR THE AREA
THOUGH AS IT DOES APPEAR THAT THE CHANGEOVER TO SNOW WILL OCCUR THIS
MORNING AND WE SHOULD SEE SEVERAL INCHES IN A NARROW SWATH ALONG A
WESTERN FRINGE COUNTIES.  AS FOR TEMPS...WE WILL SEE EARLY HIGHS
WITH TEMPS FALLING THROUGHOUT THE DAY INTO THE 30S.

AS THE LOW LIFTS OUT TONIGHT INTO MONDAY THE MODELS REALLY WEAKEN
THE DEF ZONE AND PRECIP AND PUSH IT EAST FAIRLY QUICKLY.  AS A
RESULT I WAS NOT SO BULLISH ON THE PRECIP AFTER 06Z AND ESPECIALLY
MONDAY MORNING.  I DID LOWER POPS AFTER MIDNIGHT AND JUST KEPT
FLURRIES IN THE EAST DURING THE MORNING.  NO CHANGES WERE MADE TO
THE FORECAST BEYOND MONDAY NIGHT AS WE RETURN TO A DRY AND MILD (FOR
EARLY JANUARY) REGIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY FAR NORTHWEST CWA
10 AM UNTIL 10 PM THIS EVENING.

FAB
Hazardous weather outlook, Dec 31, 11:23 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CST SUN DEC 31 2006

IAZ004-015-023-033-034-044-045-011200-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
1123 AM CST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY
WEST OF A LINE FROM ALGONA TO CARROLL TO MANNING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EVENING
WITH THE POTENTIAL FOR UP TO 6 TO 8 INCHES BEFORE THE SNOW ENDS.
BLOWING SNOW MAY ALSO OCCUR REDUCING VISIBILITY AT TIMES TO ONE
QUARTER MILE OR LESS.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED.

IAZ005-006-024-035-046-057-058-070-071-081-092-011200-
KOSSUTH-WINNEBAGO-HUMBOLDT-WEBSTER-GREENE-AUDUBON-GUTHRIE-CASS-
ADAIR-ADAMS-TAYLOR-
1123 AM CST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL CHANGE OVER TO SNOW TODAY AND CONTINUE THROUGH THIS EVENING.
ACCUMULATIONS MAY REACH TWO TO FIVE INCHES ACROSS THE AREA BEFORE ENDING.

A SNOW ADVISORY IS IN EFFECT FOR THE AREA THROUGH LATE THIS EVENING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED.

IAZ007-016-017-025>028-036>039-047>050-059>062-072>075-082>086-
093>097-011200-
WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1123 AM CST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL CONTINUE TODAY AND CHANGE TO SNOW LATER THIS AFTERNOON
AND EVENING. MINOR ACCUMULATIONS ARE POSSIBLE ON GRASSY AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:47 AM CSTSnow AdvisoryDMXAdair, Adams, Audubon, Calhoun, Carroll, Cass and 12 more18 hr

Nearby

Winter Storm Warnings in Iowa, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.